Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Cheyenne, WY

May 26, 2017Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2017, 3:11 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2017, 3:11 PM MDT (21:11 UTC)
Expired
May 26, 2017, 3:54 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 153 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:00 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS55 KCYS 262111
SVRCYS
WYC001-007-262215-
/O.NEW.KCYS.SV.W.0007.170526T2111Z-170526T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
311 PM MDT FRI MAY 26 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Carbon County in south central Wyoming...
  North central Albany County in southeastern Wyoming...

* Until 415 PM MDT

* At 311 PM MDT, a severe thunderstorm was located 11 miles northeast
  of Hanna, or 42 miles east of Rawlins, moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* This severe thunderstorm will be near, 
  Battle Mountain around 330 PM MDT. 
  Garrett around 410 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4191 10654 4208 10661 4243 10570 4201 10553
TIME...MOT...LOC 2111Z 253DEG 41KT 4202 10646 

HAIL...1.00IN
WIND...70MPH
 
$$

Rubin
2 follow-up statements
405 
WWUS55 KCYS 262145
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
345 PM MDT FRI MAY 26 2017

WYC007-262155-
/O.CAN.KCYS.SV.W.0007.000000T0000Z-170526T2215Z/
Carbon WY-
345 PM MDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARBON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4196 10605 4229 10606 4243 10570 4201 10553
TIME...MOT...LOC 2145Z 253DEG 41KT 4213 10596 

$$

WYC001-262215-
/O.CON.KCYS.SV.W.0007.000000T0000Z-170526T2215Z/
Albany WY-
345 PM MDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTH CENTRAL ALBANY COUNTY...

At 345 PM MDT, a severe thunderstorm was located 13 miles east of
Battle Mountain, or 51 miles west of Wheatland, moving east at 45
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Garrett around 405 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4196 10605 4229 10606 4243 10570 4201 10553
TIME...MOT...LOC 2145Z 253DEG 41KT 4213 10596 

HAIL...<.75IN
WIND...60MPH
 
$$

Rubin
228 
WWUS55 KCYS 262154
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
354 PM MDT FRI MAY 26 2017

WYC001-262204-
/O.CAN.KCYS.SV.W.0007.000000T0000Z-170526T2215Z/
Albany WY-
354 PM MDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ALBANY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4196 10605 4229 10606 4243 10570 4201 10553
TIME...MOT...LOC 2151Z 253DEG 41KT 4216 10582 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:47 PM MDT, 24 minutes earlier.

Area forecast discussion, May 26, 2:47 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
247 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 232 PM MDT Fri May 26 2017

Active convective situation still underway currently. Severe
storm currently in Carbon County has produced reports of funnel
clouds and a wind gust to 64 mph at the Rawlins airport. Storms
will continue to develop along the leading edge of a plume of
steep mid level lapse rates over south-central Wyoming and spread
eastward through the evening hours. Short range convective models
still indicating 1000 to 1500 J/kg of MLCAPE developing late this
afternoon east of the Laramie Range. Deep layer shear of around 50
kt will remain supportive of supercell structures with large hail
and damaging winds being the main threat. A low end tornado
threat cannot be ruled out due to locally backed surface flow just
north of the Cheyenne Ridge. There is some concern however, that
the area of showers and weaker thunderstorms currently moving off
the Laramie Range will keep these areas from realizing the
instability that was earlier expected and thus reduce the overall
severe threat. Severe Thunderstorm Watch remains in effect for
southeast WY and western NE along and south of highway 26 through
8 pm.

Storms may tend to congeal into one or more clusters later this
evening in the strengthening warm advection regime ahead of an
elongated mid-level shortwave.  This activity should exit the area
to the east late tonight.

Saturday should be cooler with breezy northwest to north winds. With
the upper trough passing overhead during peak heating, expect
scattered shower activity especially over the higher terrain.  Some
thunder cannot be ruled out but the severe threat should be minimal.

.LONG TERM...(Sunday through Thursday)
Issued at 355 AM MDT Fri May 26 2017

Medium range models/ensembles are in general agreement with a
northwest flow aloft between a upper ridge over the Intermountain
West and upper low south of Hudson Bay Canada Sunday and Monday.
The western CONUS upper ridge weakens Tuesday and Wednesday as a
upper trough digs southeast across the Pacific coast states.
Consequently, winds aloft become more westerly. The upper ridge
rebuilds over the High Plains Thursday as trough moves toward the
Four Corners, and winds aloft back to the southwest.

Convection for the most part will be widely scattered, diurnally
driven, and generally confined to the higher terrain. Any convection
that manages to spread onto the plains will be more isolated.
Convective coverage increases somewhat Thursday with increasing
moisture in the southwest flow aloft. Daily temperatures gradually
moderate to seasonal normals by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri May 26 2017

Showers and thunderstorms will develop after around 20Z near the
Laramie Range and become more widespread across the plains through
the late afternoon into the evening. Brief heavy rain, small
hail, and gusty winds will be possible with the stronger storms.
Shower activity should mostly be confined to the Nebraska
Panhandle after around 06Z. Low clouds and IFR/MVFR cigs will
likely develop later tonight as a front moves across the region.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Fri May 26 2017

A cool and unsettled weather pattern will persist through the
weekend with humidity values remaining well above critical
thresholds, and good chances of wetting rain across all of
southeast WY and the western NE Panhandle. There is potential for
a few strong to severe storms this afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...DEL
LONG TERM...MAJ
AVIATION...ZF
FIRE WEATHER...JG
Hazardous weather outlook, May 26, 1:41 PM MDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
141 PM MDT Fri May 26 2017

NEZ019>021-054-055-WYZ103>119-271945-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
141 PM MDT Fri May 26 2017

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm Friday
evening. Strong thunderstorms will continue to develop this
afternoon and track to the east-northeast. Strongest storms will
be capable of large hail and damaging wind gusts. An isolated
tornado is possible although the threat is low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop Saturday afternoon. A few
strong storms producing small hail and gusty winds will be possible.

Isolated afternoon and early evening thunderstorms will develop
Sunday through Thursday. Severe weather is not expected at this time.

.Spotter information statement...

Spotter activation is required for southeast Wyoming and the
Nebraska panhandle along and south of Highway 26 through 8 pm this
evening.

NEZ002-003-095-096-WYZ101-102-271945-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
141 PM MDT Fri May 26 2017

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered afternoon and early evening thunderstorms will develop.
Isolated strong storms with gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widely scattered afternoon and early evening thunderstorms will
develop over the Laramie, Snowy and Sierra Madre ranges and
adjacent foothills Saturday through Thursday. Severe weather is
not expected at this time.

.Spotter information statement...

Spotter activation may be required between 3 pm and 8 pm for far
southeast Wyoming and the southern Nebraska Panhandle.

In the hours before

Local storm report, May 26, 2:25 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND GST     RAWLINS                 41.78N 107.23W
05/26/2017  M63.00 MPH       CARBON             WY   ASOS

&&

BUZZ
Special weather statement, May 26, 2:34 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT FRI MAY 26 2017

WYZ104-105-109-110-113>115-262115-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Laramie Valley WY-Snowy Range WY-
234 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND NORTH
CENTRAL ALBANY COUNTIES UNTIL 315 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Saratoga, or 33 miles southeast of Rawlins, moving
northeast at 60 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Elk Mountain around 245 PM MDT.
  Medicine Bow around 300 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 246 and
267.

A severe thunderstorm watch remains in effect until 800 PM MDT for
south central and southeastern Wyoming.

LAT...LON 4147 10664 4158 10679 4222 10613 4184 10580
TIME...MOT...LOC 2033Z 226DEG 57KT 4158 10663

Rubin
Local storm report, May 26, 2:55 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     3 E SINCLAIR            41.78N 107.06W
05/26/2017  E64 MPH          CARBON             WY   MESONET

            UPR SITE.

&&

BUZZ

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:45 PM MDTSevere Thunderstorm WarningCYSCarbon45 min
May 26, 2:29 PM MDTSevere Thunderstorm WarningCYSCarbon46 min
May 26, 2:34 PM MDTSpecial Weather StatementCYSAlbany41 min
May 26, 4:08 PM MDTSevere Thunderstorm WarningCYSLaramie67 min
May 26, 5:36 PM MDTSpecial Weather StatementCYSLaramie39 min
May 26, 5:48 PM MDTSpecial Weather StatementCYSLaramie42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.